Alert archive / Maine / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Gray, ME

June 4, 2022Franklin County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 4, 2022, 12:20 PM EDT for Franklin County, Somerset County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2022, 12:20 PM EDT (16:20 UTC)
Expired
Jun 4, 2022, 12:45 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 142 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS51 KGYX 041620
SVRGYX
MEC007-025-041645-
/O.NEW.KGYX.SV.W.0021.220604T1620Z-220604T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
1220 PM EDT Sat Jun 4 2022

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  West central Somerset County in west central Maine...
  Central Franklin County in western Maine...

* Until 1245 PM EDT.

* At 1219 PM EDT, a severe thunderstorm was located near Eustis,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eustis, Wyman, Bigelow, Dead River, Coplin Plantation and
  Flagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4517 7052 4523 7040 4516 7023 4507 7044
TIME...MOT...LOC 1619Z 312DEG 5KT 4518 7043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
3 follow-up statements
048 
WWUS51 KGYX 041630
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
1230 PM EDT Sat Jun 4 2022

MEC007-025-041645-
/O.CON.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1230 PM EDT Sat Jun 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...

At 1229 PM EDT, a severe thunderstorm was located near Eustis, moving
southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eustis, Wyman, Bigelow, Dead River, Coplin Plantation and Flagstaff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4517 7048 4521 7038 4518 7028 4516 7024
      4508 7043
TIME...MOT...LOC 1629Z 312DEG 5KT 4517 7041 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
713 
WWUS51 KGYX 041638
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
1238 PM EDT Sat Jun 4 2022

MEC007-025-041645-
/O.CON.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1238 PM EDT Sat Jun 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...

At 1238 PM EDT, a severe thunderstorm was located near Eustis, moving
east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eustis, Wyman, Bigelow and Dead River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4517 7044 4520 7035 4518 7028 4516 7024
      4511 7036
TIME...MOT...LOC 1638Z 277DEG 9KT 4517 7037 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
507 
WWUS51 KGYX 041644
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
1244 PM EDT Sat Jun 4 2022

MEC007-025-041654-
/O.EXP.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1244 PM EDT Sat Jun 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 1245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4517 7044 4520 7035 4518 7028 4516 7024
      4511 7036
TIME...MOT...LOC 1644Z 278DEG 11KT 4517 7034 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:00 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 10:00 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1000 AM EDT Sat Jun 4 2022

.SYNOPSIS...
A weak system brings more scattered showers thunderstorms
across the interior this afternoon and evening along with a
moderating trend in temperatures. High pressure crosses Sunday
into Monday, then attention turns to an approaching trough by
the middle of next week. The trough then lingers through at
least the end of the workweek. Meanwhile, the tropics may be
stirring up a distant storm which could offer a long period
swell as it passes by well offshore through the middle of the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1000 AM Update... Made mostly minor adjustments to temperatures,
dew points, and PoPs based on the latest few rounds of surface
observations and CAM model runs. The latest CAMs continue to
indicate that convection will begin to fire across the north
between 12-2pm before moving southeastward and exiting the Mid-
Coast by early this evening. The combination of increasing
effective bulk shear up to around 25-35 kts, MLCAPE/MUCAPE of
between 500-1000 J/KG, and steep 700-500 mb lapse rates should
allow for the development of a few strong to locally severe
thunderstorms later this afternoon and early evening as the
front crosses and therefore kept the enhanced wording into the
grids for small hail and gusty winds. The rest of the forecast
remains on track.

Previously...
710 AM Update...Only minor tweaks to T/sky trends this morning
according to latest observations. Looking to satellite, a nice
undercast event is underway over the White Mountains with its
surrounding valleys still well- socked in under stratus.

Previously...Humid onshore flow is well evident this morning
with a blanket of stratus covering the coastal plain and much of
the interior... and locally dense valley fog present elsewhere.
The pattern finally starts to shift a bit later today as a cold
front crosses New England with showers and storms. Low clouds
this morning will lift and scatter over the interior today,
which will allow for better surface warming especially in New
Hampshire and up the Connecticut River Valley... with highs in
the 70s. Over Maine and along the NH Seacoast however the marine
influence and lingering clouds limit highs to the 60s... maybe
not even hitting 60 along portions of the Midcoast.

By about noon, we'll be hitting convective temperatures toward
the north and west where clearing is strongest. Thus initiates
our shower and thunderstorm chances for the day... hires model
guidance favors the mountains as well as the boundary separating
the marine influence and stronger mixing over the interior
(roughly along the 95 corridor into the Merrimack River Valley)
for initial shower development. As the cold front and its
associated upper level wave push east through the afternoon and
evening, storms should perk up and track east through
central/northern New Hampshire and into Maine. There is the
question of the stable marine layer, so have limited storm
coverage along the coastal plain to isolated with scattered
storms elsewhere. Given steep low and mid level lapse rates
especially toward the north, and fairly low freezing levels,
have kept potential for gusty winds and small hail in the
forecast. This front will clear from west to east... out of NH
by about 6 PM, and out of this CWA later in the evening with a
drier airmass mixing in behind on a west wind.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The last of the shower and storm activity tracks through
eastern Maine tonight with clearing over our area. An exception
to this rule may be the Midcoast up into the Maine Capitol
region... where the waning strength of CAA may not be strong
enough to mix out the stable marine layer until Sunday morning.
Low temperatures will thus vary a bit overnight with lows
ranging from around 40 over the northern and eastern valleys, to
around 50 along the coast. By sunrise Sunday morning, skies
should be mostly clear - or clearing fast along the coast.

On Sunday, the tight upper level low responsible for the cold
front will be stretching out over the Crown of Maine into New
Brunswick. This will bring a fresh west-northwesterly breeze to
a lot of the area under mostly sunny skies, but also some
additional shower activity across the north... mostly near the
international border. The breeze should be enough to keep the
seabreeze at bay, limited just to the coast and into the necks
along the Midcoast. High temperatures range from the 60s across
the north and along the immediate Midcoast... to the upper-70s
in the southern interior.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview...

A brief break from the large scale troughing pattern continues
to start the week as a weak ridge builds through the Northeast,
bringing seasonable conditions. The ridge then begins to break
down later on Tuesday as the trough deepens again across the
Northeast. A front crosses New England late Tuesday and into
Wednesday, bringing an increased chance of showers. An upper
level low then slowly moves through the region through late in
the week, keeping the chance for scattered showers around for
several days.

Details...

High pressure builds across the Northeast to start the workweek
as the tropical disturbance in the Gulf of Mexico moves out to
sea off the Eastern Seaboard. Once the system moves further
away, the ridge breaks down and the unsettled and cool pattern
returns for the middle and later portions of the week.

Monday looks to be the warmest day of the week with widespread
highs in the 70s, but then clouds will already be on the
increase by Tuesday, keeping temperatures cooler outside of
southern New Hampshire. Chances for showers increase during the
late afternoon hours, with showers likely Tuesday night. The
front look to be slow to depart on Wednesday, so showers chances
continue during the daytime on Wednesday. An upper level low
then follows the front and keeps the showery pattern ongoing
through the end of the week.

It is unlikely that late Tuesday through Friday will be cool
and showery everywhere at all times. The pattern looks to remain
very similar to this past week, where some areas see more
sunshine and warmer temperatures some days, while others remain
cool and damp with onshore flow. Weak systems will traverse
through the area, bringing times of increased POPs, but the
confidence in all the details and features just remains too low
at this point to try to time them out. So for those reasons, the
forecast remains very close the NBM guidance, but with the
caveat that the high temperatures are likely to be the warmer
end scenario, while the areas that do end up seeing more clouds
and showers will likely be cooler than what's in the forecast.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Significant and widespread restrictions this
morning in low CIGs and some fog lift through the late morning
hours... with valley restrictions further west lifting shortly
after dawn. VFR prevails for most sites today, with some chance
of lingering restriction at KRKD. Southerly winds today will
shift westerly as a cold front crosses this afternoon and
evening with showers and a few thunderstorms. Coverage of
showers and storms will be greatest across the north and east
and may produce gusty winds.

There's a chance for valley fog to develop tonight however VFR
should prevail except for along the Midcoast... where KRKD may
see another period of IFR/LIFR in low CIGs before dawn. VFR
prevails at all sites on Sunday with a westerly breeze turning
southwesterly or southerly along the coast during the afternoon.

Long Term...Mainly VFR conditions are expected with high
pressure to start the week. Then by late Tuesday through
Wednesday morning showers are likely with MVFR to IFR ceilings.
Scattered showers continue at times through the end of the week,
with periods of MVFR to IFR conditions likely.

&&

.MARINE...
Short Term...A weak front with showers and isolated storm
chances crosses the waters this evening and overnight with
southerly winds turning northwesterly. There's a chance for a
brief 25-30 kt wind with the frontal passage, but without
confidence or duration to go with a SCA. Winds on Sunday veer
out of the southwest around 15-20 kts with waves 2-3 ft.

Long Term...High pressure brings tranquil conditions to start
the week, but a southerly swell builds up to around 4ft through
Wednesday as a tropical system passes well south and east of the
Gulf of Maine. A cold front approaches the waters on Tuesday,
with SCA conditions possible from southwesterly flow on Tuesday
and Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Tubbs
SHORT TERM...Casey
LONG TERM...Clair
Hazardous weather outlook, Jun 4, 4:52 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
452 AM EDT Sat Jun 4 2022

MEZ007>009-012>014-020>022-033-NHZ001>004-050900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon and
early evening. A few storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-019-023>028-NHZ005>015-050900-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-050900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 12:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1214 PM EDT Sat Jun 4 2022

MEZ008-009-041645-
Northern Franklin ME-Central Somerset ME-
1214 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of west central
Somerset and central Franklin Counties through 1245 PM EDT...

At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eustis, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Wyman, Bigelow, Coplin Plantation, Dead River and Flagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4517 7053 4525 7043 4520 7024 4508 7041
TIME...MOT...LOC 1613Z 309DEG 5KT 4520 7044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:14 PM EDTSpecial Weather StatementGYXFranklin31 min
Jun 4, 2:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jun 4, 3:26 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford34 min
Jun 4, 3:50 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford55 min
Jun 4, 3:54 PM EDTBeach Hazards StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York25 hr
Jun 4, 4:52 PM EDTSpecial Weather StatementGYXFranklin38 min
Jun 4, 5:37 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset2 hr
Jun 4, 6:30 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford30 min
Jun 4, 7:05 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford40 min
Jun 4, 7:30 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Oxford34 min

Nearby

Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.